Texas, 2004

Flash Flood in Texas, August 6, 2004

August 6, 2004 · NWS SJT · 1 event in 1 county or zone

Water was reported over the road on Interstate 10.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Water was reported over the road on Interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 6, 2:14 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 6, 2:14 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI AUG 6 2004

.SHORT TERM...
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP THIS AFTERNOON ACROSS
THE BIG COUNTRY NEAR OLD OUTFLOW BOUNDARY FROM LAST NIGHTS
CONVECTIVE COMPLEX OVER NORTHWEST TEXAS. SCATTERED SHOWERS ALSO
DEVELOPING ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA NEAR OLD
FRONTAL BOUNDARY.  ALTHOUGH SLIGHTLY DRIER AIR HAS FILTERED INTO
NORTHEAST TEXAS BEHIND THE FRONT...LOW LEVEL MOISTURE STILL
PLENTIFUL ACROSS WEST CENTRAL TEXAS AND PLENTY OF HEATING TO HELP
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH THE EARLY EVENING...BEFORE
DECREASING AFTER DARK.

.LONG TERM...
UPPER LEVEL RIDGE OVER WEST TEXAS CONTINUES TO SLIDE WESTWARD WITH A
SERIES OF WEAK SHORTWAVE TROUGHS MOVING INTO WEST CENTRAL TEXAS
AROUND THE RIDGE. CAN NOT RULE OUT A FEW STORMS OVER THE NEXT COUPLE
DAYS AS MOISTURE REMAINS ACROSS THE AREA. EXACT LOCATION OF PRECIP
WILL BE DEPENDANT ON WHERE OUTFLOW BOUNDARIES FROM PREVIOUS STORMS
END UP DURING PEAK HEATING HOURS. FOR NOW WILL KEEP THE BEST CHANCE
OF RAIN OVER THE WESTERN HALF OF THE AREA THROUGH THE WEEKEND WHERE
MOISTURE IS GREATER. BY THE MIDDLE OF NEXT WEEK...SLIGHTLY BETTER
RAIN CHANCE SHIFTS TO THE EASTERN COUNTIES AS THE RIDGE TRIES TO
DEVELOP BACK EASTWARD INTO WEST TEXAS.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  89  69  90 /  30  30  20  10
SAN ANGELO  70  91  70  92 /  30  30  20  10
JUNCTION    68  92  68  92 /  30  30  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08
Hazardous weather outlook, Aug 6, 1:08 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
208 PM CDT FRI AUG 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-070107-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
208 PM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...HOWEVER HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 1:34 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT FRI AUG 6 2004

TXZ054-062015-
NOLAN TX-
234 PM CDT FRI AUG 6 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT FOR STRONG THUNDERSTORM IN EASTERN NOLAN COUNTY...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF NOLAN...OR ABOUT 13 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTH
AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...  NOLAN AT 255 PM
CDT...  HYLTON AT 315 PM CDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER AND WINDS TO 55 MPH. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE TO A PLACE OF SAFETY
WHEN THUNDERSTORMS APPROACH AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Aug 6, 3:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062216-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
417 PM CDT FRI AUG 6 2004

...ISOLATED STRONG THUNDERSTORMS APPROACHING SEVERE LIMITS ACROSS
WEST CENTRAL TEXAS...

AT 425 PM CDT...A STRONG THUNDERSTORM PRODUCING SMALL HAIL...
WIND GUST TO NEAR 50 MPH...AND VERY HEAVY RAIN WAS LOCATED
25 MILES SOUTHEAST OF SAN ANGELO ALONG THE TOM GREEN AND SUTTON
COUNTY LINE.  THIS STORM WAS MOVING SOUTH AT 10 MPH.

OTHER SCATTERED STRONG THUNDERSTORMS STRETCHED FROM BARNHART
TO FORT MCKAVETT AND SOUTH PAST JUNCTION AND TELEGRAPH.

YET ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING CITY
TO NEAR WINTERS.

BE PREPARED FOR LOCALIZED FLOODING OF LOW LYING AREAS...
DANGEROUS CLOUD TO GROUND LIGHTNING...AND PEA SIZE HAIL.
Special weather statement, Aug 6, 3:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT FRI AUG 6 2004

TXZ054-064>066-071>073-076>078-127-128-139-140-154-155-168>170-
062249-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
IRION TX-KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-NOLAN TX-
RUNNELS TX-SAN SABA TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TAYLOR TX-
TOM GREEN TX-
449 PM CDT FRI AUG 6 2004

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING...

AT 455 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
SCATTERED STRONG THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO NEAR 50 MPH CONTINUING OVER WEST CENTRAL
TEXAS.

THE STRONGEST STORMS STRETCHED FROM MENARD TO JUNCTION.

ANOTHER AREA OF STRONG THUNDERSTORMS EXTENDED FROM STERLING
CITY TO JUST NORTH OF WINTERS.  THESE STORMS WERE ALL MOVING
SOUTH AT 15 MPH.

BEWARE OF DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING
IN THE HEAVY RAIN.  REMEMBER...WHEN WATER COVERS THE ROAD...TURN
AROUND...DONT DROWN.

The radar

The San Angelo radar (KSJT), 121 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kimble

When
August 6, 4:10 PM CST to 4:40 PM CST
Where
Kimble County, 10 mi W of Junction
Reported by
LAW ENFORCEMENT
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419756.